Health

5 Adverse Side Effects Of Biotin Supplementation

Though more research is needed on how effective biotin is for hair and nail improvement, the substance is already popular. Those who are deficient in it, typically benefit from it. However, those who aren’t, shouldn’t take high doses of it. There are a number of adverse side effects linked to biotin which is why you need to be careful. These have been listed below:

1 – You May Upset Your Stomach

Digestive discomfort is a common side effect of biotin use. This comprises of nausea, stomach cramps, and diarrhea which can leave you dehydrated.

In some cases, these symptoms are nothing more than negative side effects on digestion. In other cases, they are hints that your body is not liking biotin. This means that you need to replace it with another alternative. Either way, if you experience an upset stomach do inform your physician.

2 – It Can Cause Cystic Acne

Vitamin B5 or pantothenic acid play a role in combating acne. Biotin, however, reduces their absorption. This can, in turn, cause you to breakout. Biotin causes cystic acne, in particular, on the jawline and chin.

Not only can this can reduce your confidence, but it can also be quite painful. Therefore, if skin trouble is something you’re not ready to face, it’s better to avoid biotin supplements.

3 – It Can Lead To High Blood Sugar Levels

Some researches show that biotin can have a positive impact on blood sugar levels as it lowers high markers of it. However, for those who are already taking insulin, supplementing further with biotin can take blood sugar levels too low.

It can also decrease insulin release which can up blood sugar levels. Such an impact can be especially harmful for diabetics as it can cause ketoacidosis. It is also harmful for patients of hypertension as slow insulin release and high blood sugar can lead to clot formation and stroke.

4 – You May Get Skin Rashes

Another skin issue associated to biotin intake – skin rashes. These occur due to the inflammation of blood vessels. When you start ingesting biotin your immune system considers it a foreign substance. Hence, it triggers inflammation which can cause skin rashes.

Sometimes this inflammation explains skin rashes. Other times, it is an allergic reaction. Either way, biotin should be taken in small doses which should be gradually increased.

5 – It Can Interfere With Medication

Last but not the least, biotin can also interfere with the working of some medicines. It can reduce the effectiveness of medicines taken for cholesterol. It can also decrease the efficacy of anticonvulsants.

This can be a serious issue. Therefore, if you take any medicines it is best to inform your physician beforehand.

To sum up, biotin can cause cystic acne, skin rashes, high blood sugar, and digestive discomfort. It can also interfere with the working of certain medications. If you experience any nasty side effects such as these, get in touch with your physician and consider an alternative.